MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 32MM, +0MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 32MM, +0MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6565-0-132
Medical Device Problem Code Noise, Audible (3273)
Health Effect - Clinical Codes Pain (1994); Scar Tissue (2060); Injury (2348)
Date of Event 10/05/2009
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The following devices were also listed in this report: trident hemispherical cluster 58mm; cat#502-01-58f; lot#13191901.Citation tmzf ha stem #4 left; cat#6265-5104; lot#12432001.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.Product history review: review of the product history records indicate devices were manufactured and accepted into final stock with no reported relevant discrepancies.Complaint history review: there are no other similar events for the reported lot.A supplemental report will be submitted upon completion of the investigation.Not returned.
 
Event or Problem Description
It was reported that, it was reported through the attorney for the patient, as a result of a legal claim, that allegedly the patient received a trident acetabular hip stem.It was further alleged that the patient "began experiencing audible sounds during motion emanating from location of the device." event update per review of the medical records: "on (b)(6) 2009 a revision of the left total hip arthroplasty femoral head and acetabular insert was performed for a diagnosis of a painful left hip, catching and clicking.The operative report describes general anesthesia and use of the previous incision.Scar tissue was noted around the neck and was excised.The report states the liner "looked fine.Quite a bit of shuck".The liner was changed to a 36/0° x3 poly insert and the head was changed to a 36/0 lfit v-40 metal head.Uncomplicated surgery was described and the patient was subsequently discharged on (b)(6) 2009.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding pain and audible noise involving a ceramic head was reported.The event was confirmed.Method & results: product evaluation and results: not performed as no product was performed.Clinican review: a review of the primary and revision operative reports and office notes by the consulting clinician indicated "on (b)(6) 2009 a revision of the left total hip arthroplasty femoral head and acetabular insert was performed for a diagnosis of a painful left hip, catching and clicking.The operative report describes general anesthesia and use of the previous incision.Scar tissue was noted around the neck and was excised.The report states the liner "looked fine.Quite a bit of shuck".The liner was changed to a 36/0° x3 poly insert and the head was changed to a 36/0 lfit v-40 metal head.Uncomplicated surgery was described and the patient was subsequently discharged on (b)(6) 2009." on a visit of (b)(6) 2010 he complained of right hip pain.X-ray of the right hip was described as unchanged and the impression was noted to be "right hip flexor strain".He was to be treated with physical therapy and massage.There is no documented follow-up subsequent to this visit." "no patient demographics are given and no x-rays are available for review.There is no examination of the explanted components and no clinical or past medical history noted."the complaints of "catching", "clicking", and "popping" of the left ceramic-ceramic hard bearing total hip arthroplasty resolved after revision to a metal-poly hard-soft bearing.The femoral component and acetabular shell were retained.The description of excessive "shuck" at revision surgery was the explanation for the clinical condition and was not related to faulty prosthetic manufacturing or material factors." -product history review: review of the product history records indicate devices were manufactured and accepted into final stock with no reported relevant discrepancies.Complaint history review: there are no other similar events for the reported lot.Conclusions: the reported event was confirmed.However the root cause of the event cannot be determined based on review of the primary and revision operative reports and office notes by the consulting clinician revealed "no patient demographics are given and no x-rays are available for review.There is no examination of the explanted components and no clinical or past medical history noted." "the complaints of "catching", "clicking", and "popping" of the left ceramic-ceramic hard bearing total hip arthroplasty resolved after revision to a metal-poly hard-soft bearing.The femoral component and acetabular shell were retained.The description of excessive "shuck" at revision surgery was the explanation for the clinical condition and was not related to faulty prosthetic manufacturing or material factors." stryker orthopaedics conducted an investigation to evaluate reports of audible noise during motion involving trident ceramic bearing systems.An analysis of the overall complaint data, and additional information concerning this evaluation is documented.Stryker orthopaedics determined that the root cause of squeaking is associated with repetitive edge loading of the femoral bearing against the edge of the ceramic insert.Edge loading, the mechanism by which a wear scar (stripe wear) is generated on the ceramic bearing surfaces, is primarily associated with impingement, joint laxity, and implant orientation.If devices and additional information become available, this investigation will be reopened.

Brand Name
ALUMINA V40-FEMORAL HEAD 32MM, +0MM NK
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7845925
Report Number0002249697-2018-02775
Device Sequence Number16505172
Product Code JDI
UDI-Device Identifier04546540390479
UDI-Public04546540390479
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2009
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2010
Device Catalogue Number6565-0-132
Device Lot Number14167105
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/08/2018
Supplement Date Received by Manufacturer10/26/2018
Initial Report FDA Received Date09/05/2018
Supplement Report FDA Received Date11/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age47 YR